Alert archive / Michigan / Tornado Warnings in 2001
Tornado Warning 1, NWS Marquette, MI
NWS Marquette, MI issued this tornado warning at Jun 19, 2001, 12:19 AM EDT for Houghton County, Michigan. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 2001, 12:19 AM EDT (04:19 UTC)
- Expired
- Jun 19, 2001, 12:45 AM EDT
- In force
- 26 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Houghton County, MI
The radar
The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 12:30 AM EDT | Hail 1.75 | Houghton, MI | Golf-ball sized hail. |
| Jun 19, 12:30 AM EDT | Hail 0.75 | Houghton, MI | Dime sized hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 534 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KMQT 190419 TORMQT MIC061-190445- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1219 AM EDT TUE JUN 19 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN * UNTIL 1245 AM EDT * AT 1214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR HOUGHTON...MOVING NORTHEAST AT 55 MILES AN HOUR. THIS REPLACES THE SEVEREW THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THIS AREA. $$ MRD WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this tornado warning went out at Jun 18, 10:10 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 18, 10:10 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1010 PM EDT MON JUN 18 2001 SHRA/TSRA TONIGHT AND SEVERE POTENTIAL ARE PRIMARY CONCERNS WV IMAGERY AND RUC40 SHOWING SHRTWV STRETCHING FM NE SD TO LAKE WINNEPEG. THIS WAS BEING PUSHED ALONG WITH A STRONG 105KT ULJ OVR NRN CONUS. SFC ANLYS SHOWING LOW OVR MN SPLITTING. NRN PART OVR INL...WHILE THE SRN PART WAS OVR JUST E OF MSP. RUC PROJECTING THE SRN LOW TO SHIFT INTO WRN UP BY 06Z. SHRTWV WILL REACH WRN UP BY 12Z. A WAVE IS SHOWING UP IN THE 310K ISENTROPIC ANLYS OVR WRN UP. THIS SHOULD ENHANCE POTENTIAL FOR TRIGGERING TSRA LATE THIS EVENING. SFC-H85 Q-VEC ANLYS ALSO SHOWING GREATEST CONVERGENCE OVR SLIDING OVR FA OVRNGT. LI'S ARE XPCT TO DROP OFF TO -5 BY 09Z. SBCAPE VALUES ARE XPCT TO XCEED 2500J/KG BY 09Z OVR FA PER RUC. LATEST RUC SOUNDING DATA FOR UP SHOWING A LTL MORE MSTR THAN EARLIER FCST IN LLVLS. ALREADY SVR TSRA DVLPG OVR ERN MNf AND NRN WI. POTENTIAL IS HI FOR POSSIBLE SVR TSRA AND/OR TOR XPCTD OVRNGT. LOOKING AT THE RUC'S THETA-E RIDGE PATTERN...IT APPEARS THE STRONGEST ACTIVITIES WILL BE OVR THE SRN UP. .MQT...TORNADO WATHCH MIZ002>004-009-010. DLG
In the hours before
Special weather statement, Jun 18, 6:55 PM EDT, 5 hours 24 minutes before
MIZ001>007-009>014-190600- SEVERE WEATHER OUTLOOK...UPDATED TO MOVE BACK TIMES NATIONAL WEATHER SERVICE MARQUETTE MI 655 PM EDT MON JUN 18 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER MICHIGAN... THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS PORTIONS OF WEST AND CENTRAL UPPER MICHIGAN TONIGHT. LOW PRESSURE IN EASTERN SOUTH DAKOTA WILL MOVE TO WESTERN LAKE SUPERIOR TONIGHT. A COLD FRONT WILL MOVE THROUGH THE UPPER PENINSULA AFTER MIDNIGHT. AS WARM AND UNSTABLE AIR CONTINUES TO FLOW INTO UPPER MICHIGAN...EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP AFTER SUNSET. LOOK FOR THE STORMS TO MOVE EAST AT 50 MPH. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL TO ONE INCH IN DIAMETER. WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE...MAINLY SOUTH OF IRON MOUNTAIN AND ESCANABA. LOOK FOR SHOWERS AND THUNDERSTORMS TO REDEVELOP IN IRONWOOD AFTER 9 PM CDT...HOUGHTON AND IRON MOUNTAIN AFTER 10 PM CDT/11 PM EDT... MARQUETTE AND MENOMINEE AFTER 11 PM CDT/MIDNIGHT EDT...AND MUNISING AND ESCANABA AFTER MIDNIGHT EDT. SKYWARN ACTIVATION MAY BE NEEDED AFTER SUNSET. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDTER FOR LATER FORECASTS AND POSSIBLE WATCHES OR WARNINGS. MICHELS
Special weather statement, Jun 18, 10:29 PM EDT, 1 hour 50 minutes before
MIZ002>004-009-010-190700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1029 PM EDT MON JUN 18 2001 ...TORNADO WATCH NUMBER 451 IN EFFECT UNTIL 300 AM EDT (200 AM CDT)... A TORNADO WATCH IS IN EFFECT FOR GOGEBIC...ONTONAGON... HOUGHTON...BARAGA AND IRON COUNTIES UNTIL 300 AM EDT (200 AM CDT). THIS WOULD INCLUDE THE CITIES OF IRONWOOD...ONTONAGON...IRON RIVER... CRYSTAL FALLS...LANSE...HOUGHTON AND HANCOCK. THUNDERSTORMS THAT ARE SEVERE HAVE BEEN ONGOING ACROSS NORTHWEST AND CENTRAL WISCONSIN AND ARE MOVING NORTHEAST AT 45 MPH. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE UPPER PENINSULA OF MICHIGAN AFTER 1000 PM CDT (1100 PM EDT) WITH LARGE HAIL...ISOLATED TORNADOES AND STRONG WIND OF 70 MPH OR GREATER POSSIBLE. SOME OF THE THUNDERSTORMS IN NORTHWESTERN WISCONSIN HAVE PRODUCED TORNADOES THIS EVENING. PERSONS IN GOGEBIC...ONTONAGON...HOUGHTON...BARAGA AND IRON COUNTIES ARE URGED TO LISTEN FOR LATER WEATHER STATEMENTS...FORECAST UPDATES AND POSSIBLE WARNINGS USING NOAA WEATHER RADIO OR THEIR FAVORITE MEDIA OUTLET. MICHELS
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 10:55 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 50 min |
| Jun 18, 11:14 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 46 min |
| Jun 18, 11:55 PM EDT | Severe Thunderstorm Warning | MQT | Houghton | 35 min |
| Jun 19, 1:01 AM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 44 min |
Nearby
Tornado Warnings in Michigan, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.